Hyponatremia associated with carbamazepine and oxcarbazepine therapy: a review

Epilepsia. Jan-Feb 1994;35(1):181-8. doi: 10.1111/j.1528-1157.1994.tb02930.x.

Abstract

Hyponatremia, an electrolyte disturbance usually without clinical significance, may sometimes lead to serious complications when overlooked or not treated appropriately. One cause of hyponatremia, the syndrome of inappropriate antidiuretic hormone (SIADH) secretion, has been associated with some drugs, including carbamazepine (CBZ). Because of its antidiuretic effects, CBZ has been used successfully to treat diabetes insipidus centralis. Possible mechanisms for the antidiuretic effects of CBZ have been proposed. Altered sensitivity to serum osmolality by the hypothalamic osmoreceptors appears likely, but an increased sensitivity of the renal tubules to circulating ADH cannot be excluded. CBZ has led to hyponatremia in patients with epilepsy, neuralgia, mental retardation, and psychiatric disorders with a frequency varying from 4.8 to 40%. Oxcarbazepine (OCBZ), which is structurally related to CBZ, has shown similar hyponatremic effects, but whether hyponatremia occurs more often than with CBZ is not yet clear. Experience with OCBZ is still limited, and there is no definite explanation for a possible difference in antidiuretic potency. Most patients with CBZ/OCBZ-induced hyponatremia are asymptomatic. In rare cases, water intoxication has been reported, necessitating treatment discontinuation.

Publication types

  • Review

MeSH terms

  • Carbamazepine / adverse effects*
  • Carbamazepine / analogs & derivatives
  • Diuresis / drug effects
  • Female
  • Humans
  • Hyponatremia / chemically induced*
  • Inappropriate ADH Syndrome / chemically induced
  • Male
  • Middle Aged
  • Risk Factors
  • Water Intoxication / chemically induced

Substances

  • Carbamazepine